Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 69, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2003, 5:10 PM EDT for Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2003, 5:10 PM EDT (21:10 UTC)
- Expired
- Jun 20, 2003, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 202117 FFWPBZ PAC125-210015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 510 PM EDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHINGTON COUNTY IN PENNSYLVANIA * UNTIL 815 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL ALONG CHARTIERS CREEK IN WASHINGTON COUNTY. THE RAIN EXTENDS SOUTH ALONG INTERSTATE 79. THUNDERSTORMS ARE DEVELOPING OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL. * LOCATIONS IN THE WARNING INCLUDE ...CANONSBURG...HOUSTON...MCDONALD...MCGOVERN ...WASHINGTON...WOLFDALE AND GABBY HEIGHTS. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 4:18 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 20, 4:18 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 418 PM EDT FRI JUN 20 2003 ...TONIGHT AND SATURDAY... SUNSHINE AND 57 HERE AT THE OFFICE HERE AT RLX AT 18Z...SUN NEAR HIGHEST POINT OF THE YEAR... AS FOR PBZ...UPPER LOW OVER FORECAST AREA ALONG WITH COOL POOL. CONTINUE TO MONITOR SHOWERS AND THUNDERSTORMS SWINGING AROUND THIS SYSTEM. PRECIP/NO PRECIP LINE LIES ACROSS THE CWA...NOTWITHSTANDING A FEW STRAY SHOWERS BACK IN EASTERN OHIO. EASTERN PORTIONS OF THE CWA...UNDER OR CLOSEST TO THE UPPER LEVEL LOW...WILL SEE THE BEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGHOUT THE PERIOD...AS COLD ADVECTION WINDS DOWN BUT COOL POOL HANGS ON AS COASTAL SYSTEM DEVELOPS. ...SATURDAY NIGHT ON... HIGH PRESSURE BUILDS IN TO CLOSE THE WEEKEND AND START THE NEW WORK WEEK...AS COASTAL SYSTEM SLOWLY EXITS. FORECAST AREA UNDER UPPER RIDGE...WHICH WILL IMPEDE EASTWARD PROGRESS OF NEXT COLD FRONT. AS THE WEEK WEARS ON...INCREASED HEAT AND HUMIDITY WITH SUN AT ITS HIGH POINT...SHOULD EQUATE TO THE AFTERNOON AND EVENING THUNDERSTORM POSSIBILITY. APPROACH OF FRONT NEAR THE END OF THE WEEK MAY ENHANCE THIS. WENT WITH SLOWER EUROPEAN SOLUTIONS AS SUPPORTED BY MRF ENSEMBLE RUNS...WHICH SHOW OPERATIONAL MRF AT COLD AND WET END OF SPECTRUM OF POSSIBILITIES. .PBZ... MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001. OH...NONE. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ029-031-032. WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ021>023-041. JSH / TRM
Hazardous weather outlook, Jun 20, 5:00 AM EDT, 12 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORM ACROSS THE AREA TODAY. A LARGE PORTION OF THE ACTIVITY WILL BE OVER PORTIONS OF NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND EXTREME SOUTHWESTERN PENNSYLVANIA. NONE OF THIS ACTIVITY IS EXPECTED TO REACH SEVERE LEVELS...HOWEVER ISOLATED HEAVIER RAIN SHOWERS ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 20, 3:09 PM EDT, 2 hours 1 minute before
MDZ001-PAZ029-031-032-WVZ021>023-041-202215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 309 PM EDT FRI JUN 20 2003 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS DEVELOPING OVER WASHINGTON...FAYETTE...AND GREENE COUNTIES IN PENNSYLVANIA. MONONGALIA...MARION...PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND. BE ALERT FOR HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. THESE STORMS ARE MOVING SOUTHEAST AT 15 MPH. TO REPORT HAIL OR HIGH WATER...CALL 1-877-633-6772.
Local storm report, Jun 20, 4:13 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
413 PM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM BOBTOWN PA
06/20/03 GREENE REPORTED BY PUBLIC
PENNY-SIZE HAIL IN BOBTOWN.
0400 PM BARRACKVILLE WV FLASH FLOODS
06/20/03 MARION REPORTED BY EMERGENCY
MANAGEMENT ROADS AND
BASEMENTS FLOODED IN
BARRACKVILLESpecial weather statement, Jun 20, 4:52 PM EDT, 18 minutes before
PAZ021-202245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 452 PM EDT FRI JUN 20 2003 NATIONAL WEATHER SERVICE RADAR INDICATES HEAVY RAIN OVER ALLEGHENY COUNTY. THE HEAVIEST RAINFALL IS OCCURRING FROM UPPER ST. CLAIR NORTH THROUGH CASTLE SHANNON ACROSS THE MONONGAHELA RIVER TO OAKLAND. HEAVY RAINFALL MAY CAUSE PONDING ON ROADWAYS AND THERE MAY BE SOME SMALL HAIL. BE ALERT WHILE DRIVING FOR SLICK SPOTS AND REDUCED VISIBILITY. AREAS ALONG THE PARKWAY EAST NEAR DOWNTOWN WILL EXPERIENCE DETERIORATING CONDITIONS DURING THIS RUSH HOUR. THE AREA OF RAIN IS MOVING SLOWLY TO THE SOUTH. TO REPORT HAIL OR HIGH WATER...PLEASE CALL 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:35 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 55 min |
| Jun 20, 6:58 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.